Tennessee, 2009

Winter Weather in Tennessee, February 2, 2009

February 2, 2009 · NWS HUN · 1 event in 1 county or zone

Light snow fell behind a cold front atop the Cumberland Plateau. Three tenths of an inch fell at the University of the South in Sewanee located in Franklin County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Light snow fell behind a cold front atop the Cumberland Plateau. Three tenths of an inch fell at the University of the South in Sewanee located in Franklin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 2, 5:45 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Feb 2, 5:45 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
545 AM CST MON FEB 2 2009

.UPDATE...FOR 12Z TAFS.

&&

.AVIATION...MVFR CONDITIONS WILL PREVAIL FOR THE NEXT SEVERAL HOURS
AT KHSV AND KMSL AS A LINE OF SHOWERS ACCOMPANIES A COLD FRONT
MOVING ACROSS THE AREA. A FEW WET SNOWFLAKES MIXING IN WITH THE
SHOWER ACTIVITY WILL BE POSSIBLE AT KHSV...AND IS THE REASONING FOR
THE TEMPO FROM 12-15Z. AS SHOWERS END FROM WEST TO EAST DURING THE
LATE MORNING/EARLY AFTN HOURS...VFR CONDITIONS WILL RETURN TO KMSL
ARND 15-16Z...AND AT KHSV ARND 17-18Z...WITH SKIES BECOMING CLEAR BY
00Z.

&&

.DISCUSSION.../ISSUED AT 415 AM CST/...
LATEST /09-10Z/ SFC OBSERVATIONS INDICATE COLD FRONT HAS MADE IT
THROUGH NORTHWEST ALABAMA AND MUCH OF SOUTHERN MIDDLE TENNESSEE...
MARKED BY AN ABRUPT WIND SHIFT TO THE NORTH AND TEMPS COOLING SEVERAL
DEGREES PER HOUR. SHOWERS ARE BECOMING MORE WIDESPREAD ALONG AND
AHEAD OF THE FRONT...WITH LOCALLY MODERATE/HEAVY RAIN SEEN ACROSS
AREAS SOUTH OF TN RIVER ATTM. EARLIER...SHALLOW INVERSIONS ALLOWED
TEMPS TO FALL TO THE MID 30S AROUND FT PAYNE AND ALONG THE I-59
CORRIDOR...BUT K4A9 HAS NOW WARMED UP TO 41F. AHEAD OF THE FRONT...
TEMPS ARE GENERALLY IN THE MID/UPR 40S.

&&

.SHORT TERM (TODAY THROUGH THURSDAY)...
PRECIP WILL CONTINUE TO OVERRUN THE COLD FRONT AS IT SAGS SOUTH/EAST
OF THE FORECAST AREA THIS MORNING. THE MAIN QUESTION BECOMES...WILL
THE AIRMASS BE COLD ENOUGH TO SUPPORT A BRIEF MIX/CHANGEOVER TO SNOW
BEFORE PRECIP ENDS LATER THIS MORNING/EARLY AFTN? MANY OF THE CURRENT
UPSTREAM OBS HAVE NOT SHOWN ANY FROZEN PRECIP /WITH THE EXCEPTION
OF A BRIEF MIX OF RASN AT KBNA/...BUT TEMPS HAVE COOLED TO THE
MID/UPR 30S ACROSS MUCH OF TN AND THIS AIRMASS WILL LIKELY OVERSPREAD
MUCH OF NRN AL THROUGH THE MORNING. OPERATIONAL NAM SHOWS A SWATH
OF SNOW MOVING ACROSS THE AREA BTWN 12-18Z BUT THE MODEL DOES NOT
INITIALIZE WELL WITH PTYPE AND FEEL IT IS A BIT OVERDONE WITH
SNOWFALL. THAT SAID...NAM BUFR SOUNDINGS SUPPORT RAIN MIXING WITH
OR BRIEFLY CHANGING TO SNOW FOR AREAS MAINLY ALONG AND EAST OF
I-65 BETWEEN 14-18Z. THE HIGHER ELEVATIONS OF SRN TN AND NE AL
STAND THE BEST CHANCE OF SEEING THIS POTENTIAL CHANGEOVER...WITH
PERHAPS A LIGHT DUSTING UP TO 1/2 INCH OF WET SNOW ACCUMULATING ON
MAINLY GRASSY SURFACES. WILL ADDRESS THE SNOW THREAT IN THE
HAZARDOUS WEATHER OUTLOOK /HWO/ PRODUCT. DUE TO RELATIVELY WARM
GROUND TEMPS...FEEL ROADS WILL REMAIN JUST WET WITH ANY SNOW THAT
DOES FALL.

PRECIP WILL END WEST-TO-EAST THIS AFTERNOON FOLLOWED BY DECREASING
CLOUDS AS DRIER AIR WORKS ACROSS THE AREA FROM THE WEST.
POST-FRONTAL AIRMASS WITH CLEARING SKIES AND GENERALLY LIGHT
WINDS WILL ALLOW FOR A SEASONALLY COLD NIGHT TONIGHT AS TEMPS
GENERALLY FALL TO THE MID/UPR 20S. PATCHY GROUND FOG WILL BE A
GOOD POSSIBILITY AS RESIDUAL BNDRY LYR MOISTURE INTERACTS WITH
SHALLOW INVERSIONS.

TUESDAY...A SURGE OF ARCTIC AIR WILL PLUNGE ACROSS THE TENNESSEE
VALLEY LATE IN THE DAY AND THROUGH THE NIGHT. AN UPR WAVE AND
ASSOCIATED SPEED MAX WITH THE ARCTIC FRONT WILL CROSS THE AREA
DURING THE AFTERNOON HOURS. DESPITE LIMITED MOISTURE...UPR LVL
DYNAMICS COUPLED WITH STEEPENING LOW/MID LVL LAPSE RATES COULD
SUPPORT A CHANCE OF SNOW SHOWERS/FLURRIES ACROSS THE AREA DURING
THE AFTN/EARLY EVNG. HIGHER ELEVATIONS OF SRN TN/NE AL WILL AGAIN
BE THE FAVORED LOCATIONS FOR ANY SNOWFALL AS OROGRAPHICALLY-
ENHANCED PRECIP IS POSSIBLE WITHIN STRONG NW FLOW. DUE TO THE
CONVECTIVE NATURE OF THE SNOW...EXACT SNOW ACCUMS ARE DIFFICULT
TO DETERMINE...HOWEVER BRIEF HEAVIER BURSTS COULD PRODUCE A QUICK
DUSTING TO 1/2 INCH OF SNOW.

WEDNESDAY AND THURSDAY...DRY WITH BELOW NORMAL TEMPERATURES WILL
EXIST DURING THIS TIME. COLDEST MORNING WILL LIKELY BE WEDNESDAY
AS H85 TEMPS DROP TO BTWN -16C AND -18C. LOCALIZED HIGHER ELEVATIONS
COULD SEE MIN TEMPS DROP TO THE SINGLE DIGITS...WITH TEENS EXPECTED
ELSEWHERE. TEMPS WILL STRUGGLE TO REACH FREEZING WEDNESDAY AND AS
HIGH PRESSURE BUILDS OVER THE AREA...LOOK FOR ANOTHER VERY COLD
NIGHT WEDNESDAY NIGHT/THURS MRNG WITH WIDESPREAD TEENS AGAIN
EXPECTED. DEEP LONGWAVE TROUGH WILL GRADUALLY PUSH OFF THE EAST
COAST ALLOWING TEMPS TO MODIFY SOMEWHAT ON THURSDAY.

.LONG TERM (FRIDAY THROUGH SUNDAY)...
UPR RIDGE WILL GENERALLY DOMINATE THE WEATHER PATTERN ACROSS THE
TN VLY DURING THIS PERIOD. THIS WILL RESULT IN MAINLY DRY AND MILD
TEMPS. BY THE END OF THE WEEKEND...A STORM SYSTEM ORGANIZING AROUND
THE FOUR CORNERS WILL MIGRATE EAST. THIS WILL AMPLIFY THE SOUTHWEST
FLOW ACROSS THE AREA...PUSHING MAX TEMPS BACK ABOVE 60F SUNDAY. DRY
CONDITIONS WILL PREVAIL. DJN.83

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    46  28  43  20  35 /  80   0  20  20   0
SHOALS        48  28  44  19  36 /  60   0  10  10   0
CULLMAN       49  28  45  20  36 / 100   0  20  20   0
FAYETTEVILLE  46  24  40  18  32 /  80   0  20  20   0
ALBERTVILLE   47  27  46  21  33 / 100   0  20  20   0
FORT PAYNE    45  25  45  19  33 / 100   0  20  20   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

DISCUSSION...DJN.83
AVIATION...12
Hazardous weather outlook, Feb 2, 4:48 AM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
448 AM CST MON FEB 2 2009

ALZ001>010-016-TNZ076-096-097-021915-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
448 AM CST MON FEB 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS WILL ACCOMPANY A COLD FRONT AS IT PASSES THROUGH THE
REGION TODAY. AS THE COLD AIR BEHIND THE FRONT BEGINS TO FILTER
INTO THE AREA...RAIN MAY MIX WITH OR BRIEFLY CHANGE TO SNOW BEFORE
ENDING. THE HIGHER ELEVATIONS OF SOUTHERN MIDDLE TENNESSEE AND
NORTHEASTERN ALABAMA WILL HAVE THE BEST CHANCE OF SEEING THIS
POTENTIAL CHANGEOVER...WITH PERHAPS A LIGHT DUSTING OF SNOW ON
MAINLY GRASSY SURFACES. NO TRAVEL PROBLEMS ON AREA ROADWAYS ARE
EXPECTED DUE TO THE RELATIVELY WARM GROUND CONDITIONS.

PRECIPITATION WILL END WEST OF I-65 BY LATE MORNING...AND EAST OF
I-65 BY MID TO LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A STRONGER COLD FRONT WILL CROSS THE TENNESSEE VALLEY ON TUESDAY.
SCATTERED FLURRIES OR LIGHT SNOW SHOWERS WILL BE POSSIBLE TUESDAY
AFTERNOON AS AN UPPER LEVEL SYSTEM INTERACTS WITH THE COLD AIRMASS.

GUSTY NORTHWEST WINDS WILL COMBINE WITH VERY COLD TEMPERATURES
TUESDAY NIGHT. THIS WILL RESULT IN WIND CHILL VALUES DROPPING IN
THE ZERO TO 10 ABOVE ZERO RANGE.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

CA/DJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Franklin

When
February 2, 7:00 AM CST to 11:00 AM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
35.155, -86.092 (the zone’s center; the record gives no point)

Three tenths of an inch of snow was measured at the University of the South in Sewanee.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156085.